Kentucky, 2018Flooding in Kentucky, September 8, 2018
September 8, 2018 · NWS ILN · 2 events in 2 counties and zones
Showers with embedded thunderstorms spread into the area through the day as remnants from Tropical Storm Gordon approached from the west.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers with embedded thunderstorms spread into the area through the day as remnants from Tropical Storm Gordon approached from the west.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 8, 6:52 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 8, 6:52 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
752 PM EDT Sat Sep 8 2018
.SYNOPSIS...
The remnants of Gordon will ride across the region tonight into
Sunday, producing periods of heavy rain. A drier and warmer
weather pattern will develop towards the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The main punch from the remnants of Gordon will affect the fa
tonight. The moderate to heavy rains in srn IN/north central KY
will gradually lift up into the region this evening. Deep
moisture will continue to increase as the remnant sfc low lifts
northeast up the Ohio River. Precip water of 2" will affect the
region overnight. Timing of heaviest rains is to reach se IN
this evening, then overspread the region during the night. The
heaviest axis of the rainfall will be around I-70. Still have 5+
inches in that area. Obviously kept PoPs at 100 percent. Models
are still showing a QPF gradient as you head into nrn KY,
however the latest runs are the model are showing that the
backedge of the pcpn might hang up in the southeast, so expanded
the Flash Flood Watch to the entire area. Best chance of
thunder will be on the southern edge of the QPF,
Low temperatures tonight will range from the upper 50s in the
north to the mid 60 in nrn KY.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
By 12Z Sunday, the sfc low will be southwest of the fa, with a
band heavy rain forecast to be pushing through the region. As
the sfc low moves east, so will the heavy rain. As mentioned
above, and band of heavy rain could train over the se counties
on Sunday. Lowered highs in the northwest to mid 60s.
Temperatures will warm into upper 70s in the far southeast
counties.
A chance of light pcpn will linger in the west early Sunday
night, then drying will start to filter in from the west.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Most of the precipitation from the remnants of Gordon will be
exiting the area by the start of the long term. A weak upper level
disturbance will keep clouds and a few showers in the forecast for
Monday. This will also keep temperatures down with high
temperatures only expected to reach into the 60s and 70s.
Dry conditions will move into the region Monday night and continue
through Wednesday. Went close to guidance for temperatures during
this time. A few storms will be possible primarily during the
daytime hours Thursday and Friday.
There is a little more uncertainty heading into Saturday depending
on the remnants of the next tropical system. Limited precipitation
chances on Saturday to a chance to account for this uncertainty.
Also decreased temperatures slightly with chance for rain and
potential cloud cover.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
MVFR conditions will deteriorate to IFR as rain and showers
continue and get heavier through the night. Tight gradient
across the region will keep gusty east northeast winds going for
the early part of the TAF period but then start to relax towards
00Z as a surface low approaches from the southwest.
Precipitation may decrease in intensity on Sunday and even
start to taper off in the Cincinnati area towards 00Z. But IFR
ceilings will persist area wide through the remainder of the
period.
OUTLOOK...IFR ceilings will likely continue Sunday into Monday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Monday morning for OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...Flash Flood Watch through Monday morning for KYZ089>100.
IN...Flash Flood Watch through Monday morning for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...KC/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...
AVIATION...Hazardous weather outlook, Sep 8, 3:27 AM EST, 17 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
427 AM EDT Sat Sep 8 2018
KYZ098>100-OHZ081-088-090830-
Robertson-Mason-Lewis-Adams-Scioto-
427 AM EDT Sat Sep 8 2018
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and South Central Ohio.
.DAY ONE...Today and Tonight.
Showers and thunderstorms today and tonight may produce locally heavy
rainfall. Isolated flooding and flash flooding will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered showers and thunderstorms are expected Sunday afternoon and
evening. These storms may produce locally heavy rainfall as well as
gusty winds. An isolated tornado cannot be completely ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
INZ050-058-059-066-073>075-080-KYZ089>097-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>080-082-090830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Pike-
427 AM EDT Sat Sep 8 2018
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH MONDAY
MORNING...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Areas of heavy rain with embedded thunderstorms may produce flooding
and flash flooding. Rainfall today and tonight will range from 2 to 5
inches. Rises on area creeks and streams will be likely.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Flash Flood Watch.
Areas of heavy rain with embedded thunderstorms may produce flooding
and flash flooding. Additional rainfall of 1 to 3 inches will be
possible Sunday and Sunday night. Rises on area creeks and streams
will be likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Sep 8, 4:49 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
549 PM EDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM FLOOD 3 N PORTSMOUTH 38.78N 82.99W
09/08/2018 SCIOTO OH EMERGENCY MNGR
U.S. 23 SOUTH DOWN TO ONE LANE DUE TO SLIP ON HIGHWAY
BETWEEN LOWRY HOLLOW ROAD AND SCIOTO TRAIN ROAD.
&&Local storm report, Sep 8, 8:43 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
943 PM EDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HEAVY RAIN MAYSVILLE 38.64N 83.75W
09/08/2018 M1.45 INCH MASON KY PUBLIC
RAINFALL SINCE MIDNIGHT.
&&
CHLocal storm report, Sep 8, 8:44 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
944 PM EDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HEAVY RAIN 3 SSE MAYSVILLE 38.60N 83.73W
09/08/2018 M2.05 INCH MASON KY PUBLIC
RAINFALL SINCE MIDNIGHT.
&&
CHFlood, Pendleton
- When
- September 8, 9:15 PM EST to 10:15 PM EST
- Where
- Pendleton County, 1.98 mi NE of Meridian to 1.89 mi NE of Meridian
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.802, -84.326
High water was reported over a portion of Flour Creek Road near Vater Road.
Flood, Grant
- When
- September 8, 9:30 PM EST to 10:30 PM EST
- Where
- Grant County, 1.6 mi E of Stewartsville to 1.8 mi N of Heekin
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.626, -84.601
High water caused a road closure and stranded a motorist.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 8 to 13, 20185 deaths · 8 events
- Flash Flooding and Heavy Rain in Virginia, September 8 to 9, 2018$2.0 million · 3 events
- Flash Flooding and Flood in Illinois, September 8 to 10, 20181 injured · $475,000 · 7 events
- Tornadoes in Kentucky, September 8, 2018$118,000 · EF1 · 3 events
- Flash Flooding in Indiana, September 8, 2018$34,000 · 12 events
- Flash Flooding in Texas, September 8 to 9, 201811 events
- Flooding in Ohio, September 8, 20185 events
- Excessive Heat in California, September 8, 20185 events
- Tornado and Flash Flooding in Indiana, September 8, 2018EF0 · 4 events
- Flooding in Indiana, September 8, 20183 events
- Dense Fog in California, September 8 to 9, 20182 events
- Hail in Nebraska, September 8, 20181 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773079, 773078.